Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 152, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2007, 5:37 PM CDT for Clay County, O'Brien County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2007, 5:37 PM CDT (22:37 UTC)
- Expired
- Jul 3, 2007, 6:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Clay County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 3:59 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1330 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 032237
SVRFSD
IAC041-141-032315-
/O.NEW.KFSD.SV.W.0152.070703T2237Z-070703T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 PM CDT TUE JUL 3 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLAY COUNTY IN NORTHWEST IOWA
NORTHEASTERN OBRIEN COUNTY IN NORTHWEST IOWA
* UNTIL 615 PM CDT
* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES NORTHEAST OF HARTLEY...OR ABOUT 15 MILES
NORTHWEST OF SPENCER...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EVERLY AROUND 550 PM CDT...
FOSTORIA AROUND 610 PM CDT...
SPENCER AROUND 615 PM CDT...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR NORTHWEST IOWA.
LAT...LON 4311 9509 4312 9510 4312 9533 4313 9534
4315 9571 4325 9557 4324 9513 4325 9511
4325 9503
$$
LIEBL2 follow-up statements
000
WWUS53 KFSD 032257
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT TUE JUL 3 2007
IAC041-141-032315-
/O.CON.KFSD.SV.W.0152.000000T0000Z-070703T2315Z/
OBRIEN IA-CLAY IA-
556 PM CDT TUE JUL 3 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN CLAY AND NORTHEASTERN OBRIEN COUNTIES...
AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 5 MILES NORTHEAST OF EVERLY...MOVING
SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SPENCER AROUND 605 PM CDT...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR NORTHWEST IOWA.
LAT...LON 4311 9509 4312 9510 4312 9533 4313 9534
4315 9571 4325 9557 4324 9513 4325 9511
4325 9503
$$
LIEBL000
WWUS53 KFSD 032312
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CDT TUE JUL 3 2007
IAC041-141-032320-
/O.EXP.KFSD.SV.W.0152.000000T0000Z-070703T2315Z/
OBRIEN IA-CLAY IA-
610 PM CDT TUE JUL 3 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND
NORTHEASTERN OBRIEN COUNTIES EXPIRES AT 615 PM CDT...
THE STORM IS NO LONGER SEVERE...HOWEVER LOCALLY HEAVY RAIN AND
DANGEROUS CLOUD TO GROUND LIGHTNING IS LIKELY WITH THIS STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR NORTHWEST IOWA.
LAT...LON 4311 9509 4312 9510 4312 9533 4313 9534
4315 9571 4325 9557 4324 9513 4325 9511
4325 9503
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:15 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 3, 3:15 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT TUE JUL 3 2007 .DISCUSSION... S/W OVR WRN CWA LATE THIS AFTN WL CONT TO MOVE SEWD ACRS REST OF CWA THIS EVE. PLENTY OF CI HAS LIMITED HEATING TO ALL BUT SERN THIRD OF CWA THIS AFTN. IF TRW CAN FIRE UP WL LIKELY BE ALONG WEAK SFC CONVERGENCE/FNT MOVG INTO NW IA BY LATE AFTN WHERE SFC HTG IS OCCURRING. SO WL CONT SCT TRW THERE THRU ABOUT 03Z WITH A CHC OR SLIGHT CHC TO THE NW. NOT EXPECTING WDSPRD SVR WX...BUT IF STRMS GET GOING HAIL AND WND THE MAIN THREAT. BULK OF TRW THREAT SHUD BE OVER BY 05Z WITH WEAK NWLY FLOW BEHIND S/W. SFC HIGH PRESSURE BEGINS TO BUILD INTO THE REGION ON WEDNESDAY UNDER A NORTH/NORTHWESTERLY LOWER LEVEL FLOW. EVEN WITH CAA OCCURRING OVER THE REGION...ENHANCED MIXING SHOULD ALLOW TEMPERATURES TO CLIMB INTO THE MID TO UPPER 80S ACROSS THE CWA ON WEDNESDAY AFTERNOON. WITH A SURFACE HIGH CENTERED OVER THE REGION ON WEDNESDAY NIGHT...ALONG WITH LIGHT WINDS AND RELATIVELY CLEAR SKIES THROUGH MUCH OF THE NIGHT...GENERALLY WENT BELOW GUIDANCE WITH LOWS. WILL SEE SOME CLOUDS MOVE INTO THE AREA LATER IN THE NIGHT...WHICH WILL KEEP LOWS FROM COMPLETELY BOTTOMING OUT TO FULL POTENTIAL HOWEVER. CURRENT MODELS IN LITTLE BETTER AGREEMENT WITH WEAK BOUNDARY DROPPING SOUTHWARD ON THURSDAY...CLEARING THE CWA BY THURSDAY EVENING. AT THIS POINT...LOOKS TO BE MAINLY A DRY FRONTAL PASSAGE...THOUGH COULD NOT COMPLETELY RULE OUT A VERY ISOLATED SHOWER OR THUNDERSTORM WITH LOWER LEVEL CONVERGENCE AND WEAK LIFT. SURFACE HIGH PRESSURE WILL AGAIN BUILD INTO THE REGION ON FRIDAY...THEN PUSHING EASTWARD ON FRIDAY NIGHT...WHICH WILL BRING A RETURN TO A SOUTHERLY FLOW BY SATURDAY. WITH 850 MB TEMPS WARMING INTO THE MID AND UPPER 20S C ON SATURDAY AFTERNOON...COULD POTENTIALLY BE AN EXTREMELY HOT DAY ACROSS THE REGION. THE ONLY DRAWBACK WILL BE SOUTHERLY WINDS WHICH WILL PULL RAIN COOLED AIR FRONT THE CENTRAL PLAINS...AND THUS NOT ALLOW US TO GET AS HOT AS WE COULD. WITH THAT THOUGHT IN MIND...WENT BELOW GUIDANCE ON THAT DAY. WILL REMAIN DRY AND VERY WARM ON SUNDAY...THEN BECOMING MORE UNSETTLED FOR THE BEGINNING OF NEXT WEEK AS A STRONG COLD FRONT PUSHES INTO THE AREA IN THE SUNDAY NIGHT TO MONDAY TIME FRAME. && .AVIATION... GENLY VFR CONDS THRU PD...EXCEPT FOR OCNL MVFR CONDS IN SCT TRW THRU 06Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JM/
Hazardous weather outlook, Jul 3, 1:52 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 152 PM CDT TUE JUL 03 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 152 PM CDT TUE JUL 03 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS MAY REDEVELOP AGAIN ACROSS THE AREA LATE THIS AFTERNOON OR EVENING. IF STORMS CAN DEVELOP...THEY HAVE THE POTENTIAL OF BECOMING SEVERE EAST OF THE JAMES RIVER. THE MAIN THREAT WOULD BE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO COULD ALSO DEVELOP OVER NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE EAST OF THE JEAMES RIVER AFTER 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 3, 5:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
519 PM CDT TUE JUL 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL SPIRIT LAKE 43.42N 95.11W
07/03/2007 E0.75 INCH DICKINSON IA TRAINED SPOTTER
MOSTLY PEA SIZED HAIL WITH A FEW UP TO PENNY SIZE
&&
JLAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:11 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.